Alert archive / Kansas / Red Flag Warnings in 2017
Red Flag Warning 26, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Dec 9, 2017, 2:10 AM MST for Cheyenne County, Kit Carson County, Yuma County, Colorado; 4 counties in Kansas; Dundy County, Nebraska. It took effect at Dec 9, 2017, 11:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 9, 2017, 2:10 AM MST (09:10 UTC)
- In effect from
- Dec 9, 2017, 11:00 AM MST
- Expired
- Dec 9, 2017, 4:44 PM MST
- In force
- 6 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Greeley County, KS, Sherman County, KS, Wallace County, KS, Dundy County, NE
The radar
The Goodland radar (KGLD), 29 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 9.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3676 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
262 WWUS83 KGLD 090910 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 210 AM MST Sat Dec 9 2017 ...Critical fire weather conditions expected today... .The combination of northwest winds of 15 to 25 mph with higher gusts and relative humidity values as low as 10 percent will create critical fire weather conditions. COZ252>254-KSZ001-013-027-041-NEZ079-091800- /O.NEW.KGLD.FW.W.0026.171209T1800Z-171210T0000Z/ Yuma-Kit Carson-Cheyenne-Sherman-Wallace-Greeley-Dundy- 210 AM MST Sat Dec 9 2017 /310 AM CST Sat Dec 9 2017/ ...RED FLAG WARNING IN EFFECT FROM 11 AM MST /NOON CST/ THIS MORNING TO 5 PM MST /6 PM CST/ THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...013...027...041...079... 252...253 AND 254... The National Weather Service in Goodland has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM MST /noon CST/ this morning to 5 PM MST /6 PM CST/ this afternoon. * Affected Area...In Colorado...Fire Weather Zone 252 Yuma... Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne...Fire Weather Zone 013 Sherman...Fire Weather Zone 027 Wallace and Fire Weather Zone 041 Greeley. In Nebraska...Fire Weather Zone 079 Dundy. * Winds...Northwest 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 9 percent. * Temperatures...In the mid to upper 50s. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
2 follow-up statements
436 WWUS83 KGLD 091643 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 943 AM MST Sat Dec 9 2017 COZ252>254-KSZ001-013-027-041-NEZ079-100000- /O.CON.KGLD.FW.W.0026.171209T1800Z-171210T0000Z/ Yuma-Kit Carson-Cheyenne-Sherman-Wallace-Greeley-Dundy- 943 AM MST Sat Dec 9 2017 /1043 AM CST Sat Dec 9 2017/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...013...027...041...079...252...253 AND 254... * Affected Area...In Colorado...Fire Weather Zone 252 Yuma... Fire Weather Zone 253 Kit Carson and Fire Weather Zone 254 Cheyenne. In Kansas...Fire Weather Zone 001 Cheyenne...Fire Weather Zone 013 Sherman...Fire Weather Zone 027 Wallace and Fire Weather Zone 041 Greeley. In Nebraska...Fire Weather Zone 079 Dundy. * Winds...Northwest 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 9 percent. * Temperatures...In middle to upper 50s. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
872 WWUS83 KGLD 092344 RFWGLD URGENT - FIRE WEATHER MESSAGE National Weather Service Goodland KS 444 PM MST Sat Dec 9 2017 COZ252>254-KSZ001-013-027-041-NEZ079-100045- /O.CAN.KGLD.FW.W.0026.000000T0000Z-171210T0000Z/ Yuma-Kit Carson-Cheyenne-Sherman-Wallace-Greeley-Dundy- 444 PM MST Sat Dec 9 2017 /544 PM CST Sat Dec 9 2017/ ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001...013...027...041...079...252...253 AND 254... The National Weather Service in Goodland has cancelled the Red Flag Warning. Conditions were still dry across the region, but as night falls across the area, winds are becoming light and decreasing temperatures are producing an increase in relative humidity. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/gld
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Dec 8, 10:25 PM MST, 3 hours 45 minutes earlier.
Area forecast discussion, Dec 8, 10:25 PM MST, 3 hours 45 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1025 PM MST Fri Dec 8 2017 .UPDATE... Issued at 504 PM MST Fri Dec 8 2017 The High Wind Warning and Red Flag Warning have been allowed to expire. Conditions have improved with a decrease in winds and increase in relative humidity. && .SHORT TERM...(This afternoon through Saturday) Issued at 215 PM MST Fri Dec 8 2017 Amplified ridge-trough pattern remains in place across the CONUS, with north-northwest flow over our CWA. Unidirectional flow through the deep layer of the atmosphere and a strong mid level jet streak have supported windy conditions this afternoon. Mixing has been limited however, and so far earlier guidance appears to have overestimated mixing heights over our CWA, with strongest winds near downslope regions of higher terrain in eastern Colorado. I still can't rule out a few brief gusts near or just past High Wind Warning criteria in our far west, so I've held off on canceling the warning early. RH values have also remain above RFW criteria, however considering the magnitude of the wind and dry fuels I have been inclined to keep the warning in place. Both Red Flag Warning and High Wind Warning are still scheduled for a 00Z (5 PM MST) expiration. Tonight-Saturday: Air mass continues to moderate as heights rise from the west to the east. Northerly flow remains in place and breezy to windy conditions will still be possible depending on daytime mixing. Highs may approach 60F Saturday, and RH values may drop to near 15% in our west. I have less confidence in winds as stronger gusts (25mph+) will tend to be favored further east where stronger gradient in advertised. There has been a trend for models to overestimate depth of dry adiabatic layer, and even in eastern locations predominant gusts may remain below 25 mph. It could be close, and ultimately we may see a narrow corridor of 1hr 15% RH/25 mph gusts in our far west. I am hold off on fire weather highlights for Saturday, but have kept "near critical" mention in HWO. .LONG TERM...(Saturday night through Friday) Issued at 140 PM MST Fri Dec 8 2017 For the extended period...the region will see amplified H5/H7 ridging over the western portion of the country...w/ a cutoff upper low/trough combo over the east. The Tri State region lies between these two systems. From Saturday night right on thru next Friday...the area will be under mainly NW flow aloft with WNW flow at the surface. Latest models runs do bring several shortwaves up and over the upper ridge...but carry the dynamics north of the area before getting caught in the circulation of the trough/low to the east. This is going to bring dry conditions to the area thru the period. What will be brought to the area though are several periods of windy conditions on Monday and again on Wed/Thurs. For now with models showing potential mixing to near 700mb Monday...this looks to be the strongest potential around 25-35 mph with higher gusts. West-northwest downslope conditions from the surface up to 500mb will also bring surface RH readings down to 15 percent or less for Sunday...and mainly 20 percent or less for areas west of Highway 25 on Monday and Tuesday. Lacking will be the wind criteria to be met at this time for Fire Wx concerns. The area will see above normal temps thru the period with highs Sunday in the 60s tempering down to the 50s for the remainder...reinforced by CAA with the passage of each shortwave next week. Overnight lows will drop into the mid and upper 20s. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1024 PM MST Fri Dec 8 2017 VFR conditions forecast for the TAFs. West to northwest winds will be fairly light tonight then become breezy for KGLD tomorrow afternoon before becoming light again. Winds at KMCK will change little through the TAF. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JBH SHORT TERM...DR LONG TERM...JN AVIATION...JTL
Hazardous weather outlook, Dec 8, 4:54 PM MST, 9 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 454 PM MST Fri Dec 8 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-100000- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 454 PM MST Fri Dec 8 2017 /554 PM CST Fri Dec 8 2017/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Near critical fire weather conditions are possible Saturday and Monday across eastern Colorado. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected tonight.
Nearby
Red Flag Warnings in Kansas, 2017Red Flag Warnings in Colorado, 2017Red Flag Warnings in Nebraska, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.